Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2008, 5:35 PM MDT for Adams County, Morgan County, Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2008, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 6, 2008, 6:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:40 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 6, 3:40 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 PM MDT WED AUG 6 2008 .SHORT TERM...CONVECTION HAS BEEN SLOW TO START BUT WITH FLASH FLOOD WATCH SET TO BEGIN AT 4PM STORMS ARE DEVELOPING RAPIDLY IN LARIMER COUNTY. STILL EXPECT TO SEE SOME SLOW MOVING HEAVY RAIN PRODUCING STORMS THIS EVENING...EXPECIALLY IN AND NEAR THE FOOTHILLS WHERE NORTHEAST UPSLOPE FLOW WILL BE MAXIMIZED. A SURFACE LOW IN EAST CENTRAL COLORADO WILL SLOWLY SAG SOUTH TONIGHT...WITH NORTHEASTERLY FLOW ACROSS THE PLAINS WITH RICH DEWPOINTS. THE MORNING SOUNDING IN GJT WAS MOIST ADIABATIC WITH HIGH PW...AND THAT AIR WILL BE OVER OUR AREA TONIGHT. THERE IS ALSO AN UPPER TROUGH THAT WILL PROVIDE LIFT TO THE CWA THIS EVENING. STORMS WILL SLOWLY DECREASE NORTH TO SOUTH LATE TONIGHT...WITH SOME RESIDUAL MORNING SHOWERS. THE CONVECTION IS SET TO ERUPT AGAIN THURSDAY AFTERNOON ESPECIALLY OVER THE HIGHER TERRAIN. IN THE WAKE OF THE SURFACE LOW...THE MAX TEMPS ON THURSDAY SHOULD BE MUCH COOLER. THE MODEL GUIDANCE MAY BE A SHADE TOO COOL SO WENT MOSTLY MID TO UPPER 70S ON THE PLAINS. .LONG TERM...THE UPPER RIDGE AXIS REMAINS JUST WEST OF THE FORECAST AREA THROUGH THE PERIOD WITH WEAK UPPER TROUGHING FOR US FRIDAY INTO SATURDAY. WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED THROUGH SATURDAY. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD VERTICAL VELOCITY OVER THE FORECAST AREA THURSDAY NIGHT AND FRIDAY WITH WEAK DOWNWARD MOTION FRIDAY NIGHT AND SATURDAY. THE BOUNDARY LAYER FLOW IS MAINLY SOUTHEASTERLY THROUGH THE PERIODS. FOR MOISTURE...BOTH MODELS CONTINUE TO SHOW PLENTY OF DEEP MOISTURE FOR THE FORECAST AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. SATURDAY DRIES OUT A BIT BUT THERE IS STILL QUITE A BIT AROUND. THE PRECIPITABLE WATER VALUES ARE IN THE 1.40 TO 1.50 INCH RANGE THURSDAY NIGHT...THE 1.00 TO 1.35 INCH RANGE FRIDAY AND FRIDAY NIGHT...AND RIGHT AROUND 1.00 INCH ON SATURDAY. BOUNDARY LAYER DEW POINTS ARE IN THE THE 55 TO 65 F DEGREE RANGE FROM THURSDAY NIGHT THROUGH SATURDAY FOR THE PLAINS AND FOOTHILLS. FOR THE MOST PART...A DECENT THETA-E AXIS COVERS THE FORECAST AREA THROUGH SATURDAY. CROSS SECTIONS SHOW DECENT POTENTIAL INSTABILITY. THE CAPE IS VERY MINIMAL THURSDAY EVENING ...WITH NONE OVER MUCH OF THE FORECAST AREA. ON FRIDAY IT IS PRETTY DECENT AND WIDESPREAD...ALTHOUGH LAPSE RATE FIELDS INDICATE A FAIRLY STRONG CAP IN PLACE...ESPECIALLY OVER THE THE EASTERN PLAINS. THE CAPE VALUES ARE HIGHEST FOR LATE DAY SATURDAY...BUT THERE IS STILL A CAP OVER THE EAST. THE QPF FIELDS HAVE MEASURABLE RAINFALL OVER THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY NIGHT AND MORE SATURDAY AFTERNOON. THE MOST IS INDICATED ON FRIDAY AFTERNOON. FOR POPS ...WILL GO WITH 10%-30%S THURSDAY EVENING/NIGHT...LOWEST OVER THE NORTHEAST PLAINS. FOR LATE DAY FRIDAY AND SATURDAY...10%-40%S ...LOWEST OVER THE NORTHEAST CORNER. FOR TEMPERATURES...FRIDAYS READING ARE 2-5C WARMER THAN THURSDAYS. SATURDAYS HIGHS ARE 2-4C WARMER THAN FRIDAYS. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE UPPER RIDGE FLATTENS A BIT MONDAY AND MONDAY NIGHT WITH A TROUGH TO THE NORTH. FOR TUESDAY AND WEDNESDAY...THE RIDGE AXIS MOVES FURTHER WEST. MOISTURE IS PRETTY DECENT SUNDAY AND MONDAY...BUT DRIES OUT SOMEWHAT ON TUESDAY AND WEDNESDAY. TEMPERATURES LOOK TO BE AT A TAD ABOVE SEASONAL NORMALS. && .AVIATION...THUNDERSTORMS ARE LIKELY THIS EVENING...AND THEY WILL MOVE SLOWLY...SO ANOTHER ROUND OF BRIEF IFR CONDTIONS WILL BE POSSIBLE THIS EVENING...ALONG WITH OUTFLOW WINDS OF 25 TO 35 KTS. THE GREATEST THREAT WILL BE 23Z TO 02Z. STORMS WILL SLOWLY END AFTER MIDNIGHT...WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...FLAS FLOOD WATCH 22Z-06Z TONIGHT FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND WESTERN SOUTH PLATTE BASIN...ZONES 35>47. && RTG/RJK
Hazardous weather outlook, Aug 6, 11:14 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT WED AUG 06 2008 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT WED AUG 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT FOR THE FOOTHILLS...URBAN CORRIDOR... PALMER DIVIDE AND WESTERN PLATTE BASIN 4PM TO MIDNIGHT... THE STAGE IS SET TODAY FOR A MOIST AND UNSTABLE AIRMASS TO PROMOTE SCATTERED SLOW MOVING THUNDERSTORMS. THE STORMS WILL DEVELOP FIRST EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN...THEN SPREAD TO THE PALMER DIVIDE AND URBAN CORRIDOR LATER THIS AFTERNOON...AND THE EASTERN PLAINS TONIGHT. AN UPPER TROUGH IN UTAH WILL MOVE TO NORTHEAST COLORADO THIS EVENING...PROVIDING ADDITIONAL LIFT TO THE SITUATION. DEWPOINTS IN THE MID TO UPPER 50S SHOULD HOLD STEADY TODAY...SO LOW LEVEL MOISTURE IS READILY AVAILABLE. FOR THESE REASONS THE HIGHEST THREAT TODAY WILL BE FOR LOCALLY HEAVY RAIN AND POSSIBLE FLOODING...ESPECIALLY IN AND NEAR THE FOOTHILLS. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM 3PM TO MIDNIGHT FOR THE FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND SOUTH PLATTE BASIN TO MORGAN AND WELD COUNTIES. THUNDERSTORMS ARE EXPECTED TO LINGER LATE TONIGHT...AND DEPENDING ON THE DEVELOPMENT THE WATCH COULD BE EXTENDED PAST MIDNIGHT AND TO THE NORTHEAST CORNER OF THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PLAINS. TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER REPORTS OF HEAVY RAIN WILL BE VERY HELPFUL THIS AFTERNOON AND EVENING. RTG/RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Aug 5, 6:25 PM MDT | Areal Flood Advisory | BOU | Boulder, Gilpin, Jefferson | 80 min |
| Aug 5, 8:33 PM MDT | Areal Flood Advisory | BOU | Lincoln | 87 min |
| Aug 6, 11:52 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 12 hr |
| Aug 6, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 15 min |
| Aug 6, 4:35 PM MDT | Areal Flood Advisory | BOU | Boulder, Larimer, Weld | 115 min |
| Aug 6, 4:49 PM MDT | Areal Flood Advisory | BOU | Larimer | 101 min |
| Aug 6, 5:03 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 1 more | 87 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.